Completeness of inertial modes of an incompressible inviscid fluid in a corotating ellipsoid

TitleCompleteness of inertial modes of an incompressible inviscid fluid in a corotating ellipsoid
Publication TypeJournal Article
Year of Publication2017
AuthorsBackus G., Rieutord M.
JournalPhysical Review E
Volume95
Date Published2017/05
Type of ArticleArticle
ISBN Number2470-0045
Accession NumberWOS:000402477200019
Keywordsflow; giant planets; internal; libration; rotating spherical-shell; tidal dissipation; wave attractors; waves
Abstract

Inertial modes are the eigenmodes of contained rotating fluids restored by the Coriolis force. When the fluid is incompressible, inviscid, and contained in a rigid container, these modes satisfy Poincares equation that has the peculiarity of being hyperbolic with boundary conditions. Inertial modes are, therefore, solutions of an ill-posed boundary-value problem. In this paper, we investigate the mathematical side of this problem. We first show that the Poincare problem can be formulated in the Hilbert space of square-integrable functions, with no hypothesis on the continuity or the differentiability of velocity fields. We observe that with this formulation, the Poincare operator is bounded and self-adjoint, and as such, its spectrum is the union of the point spectrum (the set of eigenvalues) and the continuous spectrum only. When the fluid volume is an ellipsoid, we show that the inertial modes form a complete base of polynomial velocity fields for the square-integrable velocity fields defined over the ellipsoid and meeting the boundary conditions. If the ellipsoid is axisymmetric, then the base can be identified with the set of Poincare modes, first obtained by Bryan [Philos. Trans. R. Soc. London 180, 187 (1889)], and completed with the geostrophic modes.

DOI10.1103/PhysRevE.95.053116
Short TitlePhys. Rev. E
Student Publication: 
No
sharknado